Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 277, NWS Grand Forks, ND

September 17, 2005Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 17, 2005, 1:03 AM CDT for Marshall County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2005, 1:03 AM CDT (06:03 UTC)
Expired
Sep 17, 2005, 2:00 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 170603
SVRFGF
MNC089-170700-
/O.NEW.KFGF.SV.W.0277.050917T0603Z-050917T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
103 AM CDT SAT SEP 17 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA

* UNTIL 200 AM CDT.

* AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES NORTH OF TABOR...OR 18 MILES NORTHEAST OF
  GRAND FORKS...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RADIUM AT 120 AM
  OLD MILL STATE PARK AT 135 AM
  6 MILES NORTHWEST OF NEWFOLDEN AT 150 AM
  STRANDQUIST AT 155 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4824 9691 4815 9659 4847 9604 4856 9638

$$

BERG
2 follow-up statements
000 
WWUS53 KFGF 170626
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
126 AM CDT SAT SEP 17 2005

MNC089-170700-
/O.CON.KFGF.SV.W.0277.000000T0000Z-050917T0700Z/
MARSHALL MN-
126 AM CDT SAT SEP 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM CDT FOR
WESTERN MARSHALL COUNTY...

AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
WEST OF RADIUM...OR 26 MILES WEST OF THIEF RIVER FALLS...MOVING TO
THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLD MILL STATE PARK BY 135 AM CDT...
  STRANDQUIST AND 7 MILES NORTHWEST OF NEWFOLDEN BY 155 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4824 9691 4815 9659 4847 9604 4856 9638

$$

BERG
000 
WWUS53 KFGF 170658
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
158 AM CDT SAT SEP 17 2005

MNC089-170708-
/O.EXP.KFGF.SV.W.0277.000000T0000Z-050917T0700Z/
MARSHALL MN-
158 AM CDT SAT SEP 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL COUNTY
EXPIRED AT 200 AM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 200 AM CDT.

LAT...LON 4824 9691 4815 9659 4847 9604 4856 9638

$$

BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 7:50 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 16, 7:50 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
750 PM CDT FRI SEP 16 2005

.CURRENT OBSERVATIONAL OVERVIEW...
00Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER CENTRAL SOUTH DAKOTA WITH
ATTENDANT FRONTAL BOUNDARY FROM SOUTH CENTRAL NORTH DAKOTA INTO NORTHWEST
MINNESOTA. LATEST RADAR MOSAIC/W/V IMAGERY SHOWED CONVECTION FIRING JUST
TO THE NORTH OF BOUNDARY IN RESPONSE TO UPSTREAM VORTICITY MAXIMA OVER
SOUTHWEST NORTH DAKOTA.

.SHORT TERM...
23Z RUC MODEL HAD GOOD HANDLE ON PLACEMENT OF SURFACE AND UPPER LEVEL
FEATURES. INCREASING LOW LEVEL JET LATER THIS EVENING AND OVERNIGHT
STILL APPEARS TO BE MAIN MECHANISM TO SPAWN SCATTERED ELEVATED CONVECTION
ALONG AND NORTH OF BOUNDARY. ATTM NO MAJOR CHANGES PLANNED TO CURRENT
ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Sep 16, 6:21 AM CDT, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
621 AM CDT FRI SEP 16 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
621 AM CDT FRI SEP 16 2005

...THUNDERSTORMS POSSIBLE ACROSS PARTS OF THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE AND ASSOCIATED WARM FRONT WILL BRING A
CHANCE OF THUNDERSTORMS TO NORTHERN PARTS OF THE REGION LATE THIS
AFTERNOON AND TONIGHT. THE FAVORED AREA FOR STORMS WILL BE ALONG
AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS COULD APPROACH SEVERE
LIMITS WITH THE PRIMARY HAZARD BEING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY BEFORE
MOVING EAST OF THE REGION LATER SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:17 AM CDTSevere Thunderstorm WarningFGFPolk58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.